Florida, 2013

Lightning Strike in Florida, July 11, 2013

July 11, 2013 · NWS MLB · 1 event in 1 county or zone

A Port St. Lucie police officer was injured when lightning struck only 10 to 15 feet away from where he was standing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A Port St. Lucie police officer was injured when lightning struck only 10 to 15 feet away from where he was standing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 11, 2:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 11, 2:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT THU JUL 11 2013

.DISCUSSION...

CURRENT-TONIGHT...ACTIVE WEST COAST SEA BREEZE EXTENDING FROM LAKE
OKEECHOBEE TO THE BIG BEND. EAST COAST BREEZE MUCH LESS ACTIVE AS IT
REMAINS UNDER THE INFLUENCE OF MID LVL NVA...THOUGH A BIT MORE
ACTIVE S OF SEBASTIAN INLET AWAY FROM THE STRONGEST SUPPRESSION. SEA
BREEZE COLLISIONS WILL GENERATE SCT/NMRS SHRAS AND TSRAS THRU LATE
AFTN. STRONGEST CONVECTIVE ACTIVITY EXPECTED TO ZIPPER FROM THE NE
SHORE OF LAKE OKEECHOBEE NWD TO THE ST. JOHNS RIVER BASIN. STORM
MOTION N/NE 15-20KTS.

GIVEN THE RELATIVELY EARLY START TO CONVECTION AND SEABREEZE MERGER
INITIALIZING BY MID AFTN...MOST OF THE DIURNAL CONVECTION SHOULD
BURN ITSELF OUT BEFORE SUNSET. WILL KEEP 30PCT CHANCE FOR N BREVARD
AND COASTAL VOLUSIA TO ACCOUNT FOR THE SLOW INLAND PROPAGATION OF
THE SEA BREEZE AND THE SUBSEQUENT LATER CONVECTIVE INITIALIZATION.
REMAINDER OF THE CWA WILL BE UNDER 20PCT...DISCONTINUING ALL POPS BY
02Z. REMAINDER OF THE EVENING SHOULD BE QUIET WITH CONSIDERABLE
DEBRIS CLOUDS AND LIGHT SRLY FLOW KEEPING MIN TEMPS IN THE M70S.

FRI-FRI NIGHT...LITTLE CHANGE TO THE CURRENT WX PATTERN. THE BULK OF
THE MOISTURE FROM FORMER T.C. CHANTAL IS FORECAST TO LIFT RAPIDLY
NWD AND PASS THE FL PENINSULA TO THE E AS THE TROF OVER THE ERN
SEABOARD COLLAPSES THE WRN FLANK OF THE ATLC RIDGE. EVEN SO... THE
INTERACTION BTWN THE TROF AND THE RIDGE WILL MAINTAIN A DEEP 10-15KT
S/SW FLOW ACRS CENTRAL FL THAT WILL KEEP TAP TROPICAL TO THE S. PWAT
VALUES BTWN 1.8"-2.0" WILL ALLOW SCT/NMRS SHRAS AND TSRA TO DVLP
AREAWIDE WITH THE S/SW BREEZE FOCUSING MAX ACTIVITY ALONG AN N OF
THE I-4 CORRIDOR.

THERMODYNAMIC PROFILE WILL REMAIN ON THE WEAK SIDE WITH H50 TEMPS
-7C AND H85-H50 LAPSE RATES BTWN 5.5-6.0C/KM...WILL REQUIRE LATE DAY
MESOSCALE BNDRY COLLISIONS TO SPARK ISOLD STRONG STORMS E OF THE FL
TURNPIKE. TEMPS NEAR AVG...MAXES L90S EXCEPT U80S E OF I-95 WHERE
THE SEABREEZE PUSHES THRU...MIN TEMPS L/M70S.

SAT-SUN...(MODIFIED PREV DISC)
LOW LVL S/SW FLOW SAT AFTN WITH THE REMNANTS OF CHANTAL AFFECTING
THE NRN BAHAMAS AND THE OFFSHORE PORTIONS OF THE EAST CENTRAL FL
ATLC WATERS. GFS CONTINUES TO SPIN UP A WEAK LOW PRESSURE AREA NEAR
APALACHICOLA ASSOCIATED WITH THE LOW-MID LVL TROUGH EXTENDING INTO
THE FL PANHANDLE. BETWEEN THESE TWO AREAS GFS PROGS A WEAK DRY SLOT
IN THE H70-H50 LAYER...THOUGH TOTAL MOISTURE INCREASES LATE IN THE
DAY AS FLOW TURNS MORE SOUTHERLY. WILL GO WITH 50/60PCT SAT WITH
HIGHER ACTIVITY ALONG THE COAST DUE TO THE SWRLY STEERING COMPONENT.

SFC HIGH STRENGTHENS OFF THE NE U.S. INTO SUNDAY WHICH SHOULD BRING
A RETURN TO ONSHORE FLOW AND BRING THE REMNANT MOISTURE FROM CHANTAL
ACROSS E CENTRAL FL INTO SUNDAY MORNING INTO THE AFTERNOON. WILL
KEEP 50 POP ON SUNDAY AS WELL WITH LATE DAY ACTIVITY FAVORING THE
INTERIOR. LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL
OCCUR WITH STORMS WITH SOME AREAS PERHAPS SEEING UP TO 3-4 INCHES
ACROSS LOCALES WHERE STORMS AFFECT THE SAME AREAS ON BOTH WEEKEND
DAYS.

EXTENDED...(PREV DISC)
SFC HIGH PRESSURE WILL SHIFT SOUTH ALONG THE MID ATLC COAST INTO MID
WEEK WITH A PROLONGED PERIOD OF ONSHORE FLOW. THIS WILL ELEVATED THE
RIP CURRENT RISK NEXT WEEK AND BRING ONSHORE MOVING SHOWERS AND
ISOLATED LIGHTNING STORMS. WILL CONTINUE RAIN CHANCES NEAR 40 PCT
WHICH IS CLOSE TO MOS THROUGH THE EXTENDED PERIOD. HIGHS IN THE
UPPER 80S COAST TO THE LOWER 90S ACROSS THE INTERIOR.

&&

.AVIATION...
THRU 11/16Z...VFR ALL SITES. BTWN 11/16Z-11/18Z...SFC WNDSHFT FM S
TO SE KTIX-KSUA ASSOCD WITH THE EAST COAST SEA BREEZE...SCT MVFR
SHRAS/ISOLD IFR TSRAS DVLPG ALNG THE BNDRY MVG N/NE ARND 15KTS. BTWN
11/18Z-11/20Z...SFC WNDSHFT FROM S TO SE KTIX-KDAB...SCT MVFR
SHRAS/IFR TSRAS DVLPG W OF OF KTIX-KOBE MVG N/NE ARND 15KTS...CONTG
THRU 12/00Z...HIGHEST TSRA COVERAGE ALONG AND EAST OF I-4 ESP VCNTY
KOMN-KSFB-KTIX. BTWN 12/00Z-12/02Z...ISOLD MVFR SHRAS DISSIPATING...
BCMG VFR ALL SITES.

&&

.MARINE...
TONIGHT...

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  74  89  75 /  50  30  60  40
MCO  91  74  92  74 /  50  20  50  30
MLB  88  74  90  75 /  40  20  40  30
VRB  87  72  90  74 /  30  20  40  30
LEE  92  73  91  75 /  50  20  60  40
SFB  92  75  92  74 /  50  20  50  30
ORL  91  74  92  75 /  50  20  50  30
FPR  87  72  89  73 /  30  20  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECAST....BRAGAW
IMPACT WX...CRISTALDI
Hazardous weather outlook, Jul 11, 9:15 AM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT THU JUL 11 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1015 AM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A MOIST...DEEP LAYER SOUTHERLY FLOW COMBINED WITH ABUNDANT SUNSHINE
WILL DESTABILIZE THE ATMOSPHERE ACROSS EAST CENTRAL FLORIDA BY THIS
AFTERNOON. THE SOUTHERLY FLOW WILL ALLOW BOTH THE EAST AND WEST
COAST SEA BREEZES TO FORM TODAY...WITH A SLOW INLAND MOVEMENT.
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE NEAR THE COAST THROUGH
EARLY AFTERNOON...WITH SCATTERED SHOWERS AND STORMS MOVING TOWARD
THE NORTH-NORTHEAST ACROSS THE PENINSULA LATER THIS AFTERNOON. THE
GREATEST COVERAGE IS EXPECTED TO BE FROM THE INTERIOR EASTWARD
ACROSS VOLUSIA AND NORTHERN BREVARD COUNTIES AS ACTIVITY FROM A
LATE DAY SEA BREEZE COLLISION MOVES BACK TOWARDS THE COAST.

AS IS TYPICAL FOR JULY...FREQUENT CLOUD TO GROUND LIGHTNING WILL
BE THE MAIN HAZARD ALONG WITH HEAVY DOWNPOURS PRODUCING 1 TO 3
INCHES OF RAINFALL IN A 60 TO 90 MINUTE PERIOD. A FEW STORMS COULD
ALSO PRODUCE GUSTY WINDS OF 40 TO 45 MPH ESPECIALLY WITH BOUNDARY
COLLISIONS LATE THIS AFTERNOON AND EVENING.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED SHOWERS LIGHTNING STORMS WILL OCCUR OVER THE ATLANTIC
WATERS AND ALONG THE IMMEDIATE SPACE AND TREASURE COASTS THROUGH
THE MORNING AND EARLY AFTERNOON HOURS. SCATTERED SHOWERS AND
STORMS WILL MOVE FROM WEST TO EAST ACROSS THE PENINSULA THIS
AFTERNOON AND EVENING. GUSTY WINDS IN EXCESS OF 35 KNOTS ARE
POSSIBLE WITH STORM TODAY...ESPECIALLY THOSE THAT DEVELOP WITH
BOUNDARY COLLISIONS THIS AFTERNOON AND EVENING. STORM MOTION WILL
BE TOWARD THE NORTH-NORTHEAST AT 10 TO 15 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DEEP SOUTHERLY
FLOW WILL KEEP STORM CHANCES ABOVE NORMAL THROUGH THIS WEEKEND. A
DEEP ONSHORE FLOW WILL CONTINUE EARLY NEXT WEEK WITH NEAR NORMAL
COVERAGE OF SHOWERS AND STORMS EACH AFTERNOON AND AN INCREASING
THREAT FOR RIP CURRENTS AND ROUGH SURF.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES/CRISTALDI

In the hours before

Special weather statement, Jul 11, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT THU JUL 11 2013

FLZ045-053-112030-
ORANGE-OSCEOLA-
348 PM EDT THU JUL 11 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER NORTHERN OSCEOLA COUNTY...SOUTHERN ORANGE COUNTY...

* UNTIL 430 PM EDT.

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM
INTERCESSION CITY TO 6 MILES SOUTHWEST OF HARMONY...MOVING NORTH AT
25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE KISSIMMEE....SAINT CLOUD...ORLANDO INTERNATIONAL AIRPORT...
DOWNTOWN ORLANDO.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2856 8151 2852 8127 2844 8107 2798 8117
      2811 8132 2815 8140 2817 8153 2820 8153
      2825 8156 2826 8160
TIME...MOT...LOC 1947Z 189DEG 21KT 2827 8151 2827 8137
          2821 8129 2812 8120

The radar

The Melbourne radar (KMLB), 101 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Lucie

When
July 11, 3:00 PM EST
Where
St. Lucie County, 44.61 mi SSE of Micco
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.257, -80.307

A Port St. Lucie police officer was injured after lightning struck less than 15 feet away when he was investigating a domestic call at the Saints Golf Course, in the 1500 block of Westmoreland Boulevard. The officer couldn't hear for 45 minutes after the strike and said he could feel the charge leaving his body through his fingertips. The glue that attached the sole and body of his boot melted into his sock. He was held overnight at a hospital, but was released the following day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452977.